Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 239, NWS Norman, OK

May 26, 2002Ellis County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 26, 2002, 8:43 PM CDT for Ellis County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2002, 8:43 PM CDT (01:43 UTC)
Expired
May 26, 2002, 9:30 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Ellis County, OK

The radar

The Vance AFB radar (KVNX), 173 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

W. Woodward Airport, OK (KWWR), launched 00:00Z, 1.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, W. Woodward Airport, OK at 00:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, W. Woodward Airport, OK at 00:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1315 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 270143
SVROKC
OKC045-270230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 930 PM CDT

* AT 841 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 15
  MILES WEST OF ARNETT...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARNETT

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS OVER 60 MPH IS LIKELY 
WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3617 10012 3591 10003 3604 9984 3603 9961
          3632 9966

SIX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 8:15 PM CDT, 28 minutes earlier.

Area forecast discussion, May 26, 8:15 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT SUN MAY 26 2002

UPDATED ZONES SENT TO INCREASE POPS ACROSS MOST OF FORECAST AREA.
GENERALLY WENT CATEGORICAL ACROSS THE WESTERN 1/3RD OF OKLAHOMA AND
WESTERN NORTH TEXAS...DECREASING FURTHER EAST AND SOUTHEAST. LINE OF
STORMS FROM SOUTHERN KANSAS DOWN INTO WEST TEXAS SHOULD MAINTAIN
THEMSELVES NEXT FEW HOURS BASED ON AREA RAOBS. 00Z OUN AND FWD
SOUNDINGS WOULD BE QUITE SCARY IF WIND SHEAR WERE BETTER. AT ANY
RATE...VERY STEEP MID LEVEL LAPSE RATES EVIDENT...SO EXPECT ACTIVITY
TO HOLD ITS OWN INTO THE OVERNIGHT HOURS. WITH SUCH STEEP LAPSE
RATES...TIME OF YEAR...AND RELATIVELY WEAK SURFACE BASED INVERSIONS
EXPECTED...WILL BE MONITORING FOR NON-CONVECTIVE WIND EVENT /HEAT
BURSTS/.

OTHERWISE...WILL FRESHEN UP HAZARDOUS WEATHER OUTLOOK SHORTLY TO
REFLECT CURRENT THINKING/TRENDS.

FCSTID = 11

-----------------

THE NEXT FEW DAYS ARE SHAPING UP TO BE RATHER WET ACROSS PARTS OF
OK. WITH A MOIST BOUNDARY LAYER IN PLACE AND A RELATIVELY FAVORABLE
VERTICAL THERMAL PROFILE FOR SHOWER AND THUNDERSTORM DEVELOPMENT,
ONLY MODEST LIFTING WILL BE NECESSARY TO GENERATE RAIN. THE FIRST
EPISODE COMES TONIGHT AS STORMS THAT FORM ON THE NM-TX DRYLINE ARE
EXPECTED TO DRIFT ACROSS THE PANHANDLE AND INTERSECT THE LOW-LEVEL
JET OVERNIGHT IN WESTERN OK. AN MCS MAY EVOLVE, MOST LIKELY OVER NW
OK AND MOVE ACROSS THE NORTHERN HALF OF THE STATE LATE TONIGHT. THEN
BY MONDAY AFTERNOON/EVENING, THE UPPER LOW, INDICATED IN W/V OVER
SOUTHERN CA EARLY THIS AFTERNOON, WILL BRING SYNOPTIC SCALE LIFT TO
GENERATE SHOWERS AND STORMS IN THE WEST THAT SHOULD AGAIN SPREAD
EAST DURING THE EVENING AND NIGHT.

MODEL FORECASTS HAVE BEEN QUITE CONSISTENT IN FORECASTING THIS UPPER
LOW TO CUT-OFF FROM THE MAIN FLOW OVER OK MONDAY NIGHT AND MEANDER
ACROSS THE STATE INTO THURSDAY. THUS, POPS REMAIN IN THE FORECAST
FOR ALL AREAS THROUGH WEDNESDAY, WITH THURSDAY BEING THE TRANSITION
DAY. ALTHOUGH PERIODS BEYOND THURSDAY ARE DRY, THE EXIT OF SYSTEMS
LIKE THIS OFTEN IS NOT WELL FORECAST BY NUMERICAL MODELS.

FCSTID =09
OKC   66  80  67  76 /  40  50  40  40
HBR   65  83  66  77 /  50  40  50  40
SPS   67  84  67  80 /  40  40  40  40
GAG   63  82  63  76 /  70  40  70  40
PNC   65  80  66  76 /  60  70  50  40
DUA   66  82  67  77 /  20  40  40  40

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 26, 8:36 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT SUN MAY 26 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    7 W BUFFALO               OK   60 MPH WIND GUST
05/26/02   HARPER                         PUBLIC REPORT

FM
Special weather statement, May 26, 8:40 PM CDT, 3 minutes before
OKZ004>048-050>052-TXZ083>090-270700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
840 PM CDT SUN MAY 26 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES THOSE LOCATIONS WEST OF A LINE
EXTENDING FROM PONCA CITY...TO OKLAHOMA CITY...TO WAURIKA...TO
ARCHER CITY TEXAS. IN ADDITION TO THE CITIES ALREADY LISTED...THIS
RISK AREA INCLUDES ENID...WOODWARD...WEATHERFORD...LAWTON...AND
ALTUS IN OKLAHOMA. IN TEXAS...IT INCLUDES THE CITIES OF WICHITA
FALLS...VERNON...QUANAH...AND SEYMOUR.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM NOW
THROUGH 2 AM.

IMPACTS...
HAIL LARGER THAN GOLFBALLS AND WIND GUSTS OVER 65 MPH WILL BE
POSSIBLE WITH THE STRONGEST STORMS. THIS WOULD RESULT IN DAMAGE TO
AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL...AND TO
OUTBUILDINGS...TREES...AND FENCES FROM DAMAGING WINDS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM NOW UNTIL
2 AM. PERSONS CAMPING OUT THIS HOLIDAY WEEKEND SHOULD ALSO SEEK OUT
ADEQUATE SHELTER IN CASE SEVERE WEATHER MOVES INTO YOUR AREA.

DISCUSSION...
A LINE OF SHOWERS AND STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
MOVE EASTWARD ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS
THROUGH THE OVERNIGHT HOURS. ALTHOUGH WIND SHEAR IS ONLY MODERATE AT
BEST...STRONG INSTABILITY EXISTS OVER THE AREA. AS A STRONG UPPER
STORM SYSTEM MOVES CLOSER TO THE AREA...CONDITIONS WILL BE
FAVORABLE FOR THE ONGOING THUNDERSTORM ACTIVITY TO MAINTAIN ITS
STRENGTH FOR SEVERAL MORE HOURS.

THREAT TABLE...
VALID THROUGH 700 AM CDT MON MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER THREAT...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:01 PM CDTSevere Thunderstorm WarningOUNHarper44 min
May 26, 10:44 PM CDTSevere Thunderstorm WarningOUNAlfalfa46 min
May 27, 7:17 AM CDTSevere Thunderstorm WarningOUNNoble, Payne43 min
May 27, 8:00 AM CDTSevere Thunderstorm WarningOUNNoble, Payne45 min
May 27, 5:42 PM CDTSevere Thunderstorm WarningOUNWoods33 min
May 27, 5:46 PM CDTSevere Thunderstorm WarningOUNWoodward44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.